California, 2012Winter Storm and Flood in California, March 17 to 19, 2012
March 17 to 19, 2012 · NWS SGX · 12 events in 8 counties and zones
A strong, cold upper-level low developed over the north Pacific, with a deep trough and strong, embedded jet extending all the way down to southern California. The main area of precipitation passed through the area the 17th through the 19th, providing widespread moderate to heavy precipitation over and west of the mountains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, cold upper-level low developed over the north Pacific, with a deep trough and strong, embedded jet extending all the way down to southern California. The main area of precipitation passed through the area the 17th through the 19th, providing widespread moderate to heavy precipitation over and west of the mountains. Areas west of the mountains generally received between one-half of an inch, and one inch of rain, through San Diego County came in somewhat higher, with some amounts near 2 inches along the coastal slopes. According to the Lytle Creek HADS gauge, approximately 3 inches of rain fell in the Lytle Creek drainage (mostly over a three-hour period), causing a 2 to 3 foot rise in the creek at a point where the bed was 25 feet wide. This rise in flow did not leave the creek banks. There were also several other instances of rocks and mud in roadways, but no major flooding occurrences. The San Bernardino County Mountains were the big snow winners with Arrowbear coming in at 28 inches, Big Bear with 12 inches and Wrightwood with 7 to 13 inches. The San Diego County Mountains were not far behind with Cuyamaca receiving 15+ inches, Julian with 12 inches, and Palomar Mountain with 10 inches. Snow drifts in the San Bernardino and San Diego Mountains were upwards of 2 to 3 feet in some areas. Most areas between 3000 and 7000 feet received between 4 and 10 inches, which when melted and combined with rain received up to 3 to 4 inches of liquid equivalent. One location, near the Lake Arrowhead COOP station reported around 5 inches of water equivalent. The snow level was particularly low with this event, bringing as much as 3 inches of snow down to around 2500 feet. Graupel was observed in Temecula, accumulating to around an inch at 1200 feet. The upper deserts received moderate amounts of rain ranging from less than one-quarter inch to over three-quarters of an inch at Phelan. Some snow fell near the desert mountain slopes as well, with Hesperia at around 1 inch. The lower deserts fared quite well, with one-tenth to one-quarter of an inch in the Coachella Valley and one-quarter to slightly over one inch in the San Diego County deserts.|Strong, gusty winds also accompanied this system. Numerous gusts over 60 mph resulted in power outages, blowing dust and traffic signs blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 16, 8:50 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 16, 8:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 PM PDT FRI MAR 16 2012
.SYNOPSIS...
A STRONG WINTER STORM WILL BRING COLD UNSETTLED WEATHER THIS WEEKEND
WITH PERIODS OF RAIN...HEAVY MOUNTAINS SNOW...AND STRONG WINDS. THE
SNOW LEVELS WILL FALL TO AROUND 2000 FEET SATURDAY NIGHT AND
SUNDAY...AND MAY LOCALLY BE LOWER. SHOWERS MAY LINGER INTO MONDAY.
HIGH PRESSURE WILL THEN BUILD OVER THE REGION TUESDAY BRING
DRIER...WARMER WEATHER THURSDAY AND FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE LEADING EDGE OF THE HEAVIEST RAIN WAS NEAR MONTEREY THIS EVENING
WITH LIGHTER RAIN BANDS APPROACHING SANTA BARBARA. THE MODELS HAVE
BEEN FAIRLY CONSISTENT BRINGING PRECIP INTO SOCAL SATURDAY MORNING
AHEAD OF THE DEEP TROUGH DIGGING SOUTHWARD DOWN THE COAST TONIGHT.
HOWEVER...CLOSER TO HOME...POCKETS OF LIGHT RAIN/DRIZZLE HAVE
DEVELOPED IN OUR AREA FROM THE DEEPENING MARINE LAYER. STEADY LIGHT
PRECIP WILL ARRIVE TONIGHT IN SBD COUNTY AND THEN SPREAD SOUTHEAST
EARLY SATURDAY MORNING. THE PRECIP WILL INTENSIFY DURING THE DAY AS
THE TROUGH BRINGS INCREASING MID LEVEL DYNAMICS...IMPRESSIVE HT
FALLS AND A VERY STRONG JET. EXPECT PERIODS OF HEAVY RAIN ALONG AND
AHEAD OF THE FIRST COLD FRONT TOMORROW THAT WILL BE FAIRLY
PROGRESSIVE.
850 MB WINDS ARE FORECAST TO BE AN IMPRESSIVE 40 TO 50 KT FOR A
HIGHLY EFFICIENT OROGRAPHIC PRECIP MAKER ON THE COASTAL SLOPES
SATURDAY...SUGGESTING PERIODS OF HEAVY RAIN OR MOUNTAIN SNOW FOR THE
INLAND EMPIRE AND SAN BERNARDINO MOUNTAINS TOMORROW MORNING WHERE
1-2" LOOKS LIKELY. THIS BAND OF OROGRAPHICALLY ENHANCED PRECIP WILL
SPREAD SOUTHEAST INTO RIVERSIDE AND SAN DIEGO COUNTY DURING THE DAY.
THE TROUGH AXIS WILL BE JUST OFF THE SOCAL COAST BY
EVENING...KEEPING US IN RELATIVELY MILD SOUTHWEST FLOW MOST OF THE
DAY. SNOW LEVELS WILL START OUT FAIRLY HIGH...AROUND 6000
FEET...THEN LOWER TO 4500 FEET BY EVENING AS COLD AIR FILTERS IN
FROM THE NORTHWEST.
700 MB WINDS ARE FORECAST TO RANGE FROM 65 AND 75 KNOTS...WHICH
MEANS THE SAN BERNARDINO MOUNTAINS AND THE HIGH DESERT WILL LIKELY
SEE SOME VERY STRONG AND GUSTY WINDS...WITH WIND GRADUALLY SPREAD
SOUTH DURING THE AFTERNOON AND EVENING.
SNOW LEVELS WILL RAPIDLY FALL BEHIND THE COLD FRONT...FALLING TO
AROUND 2500 FEET OVERNIGHT...AND TO BETWEEN 1500 AND 2000 FEET ON
SUNDAY. WET BULB ZERO TEMPS LOWER TO BETWEEN 1000-2000 FEET BY
SUNDAY MORNING WHEN SNOW SHOWERS MAY BE SEEN AS LOW AS 1250
FEET...AND UP TO AN INCH OF SNOW MAY ACCUMULATE AT 1500 FEET. THESE
VERY LOW SNOW LEVELS HAVE PROMPTED THE ISSUANCE OF A WINTER WEATHER
ADVISORY FOR THE FOOTHILLS ABOVE 2000 FEET.
A SECONDARY VORTICITY MAX AND A SUPPORTING SURGE OVER VERY COLD AIR
ALOFT WILL ENHANCE THE SHOWER AND POSSIBLE T-STORM ACTIVITY ON
SUNDAY.
SHOWERS WILL TAPER OFF SUNDAY NIGHT...BUT A WARM AIR
ADVECTION/ISENTROPIC LIFT PATTERN ON MONDAY MAY TRIGGER A FEW LIGHT
SHOWERS...WITH THE BEST CHANCES IN SAN DIEGO COUNTY.
A GRADUAL WARMING TREND TAKES PLACE NEXT WEEK WITH A RIDGE BUILDING
OVER THE WEST...BUT ANOTHER TROUGH OF LOW PRESSURE MAY SET UP OFF
THE WEST COAST BY LATE IN THE WEEK.
&&
.AVIATION...
170300Z...AREAS OF BKN STRATUS REMAIN WEST OF THE MTNS. BASES ARE
1500-2500 FEET MSL WITH TOPS AROUND 4000 FEET. ADDITIONAL LAYERS AOA
10 KFT. STRATUS WILL BECOME WIDESPREAD OVERNIGHT AND TOPS WILL
INCREASE TO 6500 FEET OR HIGHER BY 12Z WITH LAYERS TO 25 KFT. BASES
WILL BE 1000-2000 FEET MSL AND HIGHER TERRAIN WILL BE OBSCURED. AFT
12Z...BASES COULD LOWER TO BLO 1000 FEET MSL AT TIMES IN RAIN
SHOWERS AND FOG. SHOWERS AND POSSIBLE TSTMS COULD CONTINUE INTO SAT
EVENING.
WINDS WILL INCREASE FROM THE SW AFT 10Z SAT...BECOMING MORE WESTERLY
BETWEEN 12Z AND 18Z AS A COLD FRONT MOVES THROUGH THE AREA. WINDS OF
30 TO 40 KTS ACROSS MTN RIDGES WILL PRODUCE STRONG UDDFS AND LLWS
OVER THE MTNS AND DESERTS THROUGH SAT NIGHT.
&&
.MARINE...
A LATE SEASON WINTER STORM WILL BRING A COLD FRONT THROUGH THE
COASTAL WATERS SAT MORNING. THIS WILL RESULT IN HAZARDOUS CONDITIONS
WITH GALE FORCE WINDS...COMBINED SEAS WELL ABOVE 12 FEET AND STEEP
WAVES THROUGH SAT NIGHT. SHOWERS AND TSTMS WILL ALSO ACCOMPANY THE
PASSAGE OF THE COLD FRONT AND COULD PRODUCE WATERSPOUTS ALONG WITH
CLOUD TO WATER LIGHTNING AND SMALL HAIL. THE INCREASED WIND AND
SWELL WILL ALSO LIKELY PRODUCE HIGH SURF CONDITIONS ALONG THE
BEACHES OF SOUTHERN CALIFORNIA SAT AFTERNOON INTO MON MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING FROM 11 AM SATURDAY TO 5 PM PDT SUNDAY
ABOVE 3000 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
COUNTY MOUNTAINS.
HIGH WIND WARNING FROM 11 AM SATURDAY TO 5 PM PDT SUNDAY FOR THE
COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.
HIGH WIND WARNING FROM 8 AM SATURDAY TO 5 AM PDT SUNDAY FOR THE
APPLE AND LUCERNE VALLEYS.
WINTER WEATHER ADVISORY FROM 2 AM TO 5 PM PDT SUNDAY ABOVE 2000
FEET FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY FROM 11 AM SATURDAY TO 5 PM PDT SUNDAY FOR THE
ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
AREAS...SAN DIEGO COUNTY VALLEYS.
WINTER STORM WARNING FROM 8 AM SATURDAY TO 5 PM PDT SUNDAY ABOVE
3000 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.
WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 5 PM PDT SUNDAY
ABOVE 3000 FEET FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 11 AM TO 10 PM PDT SATURDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS.
HIGH SURF ADVISORY FROM 5 PM SATURDAY TO 2 AM PDT MONDAY FOR THE
ORANGE COUNTY COASTAL AREAS.
HIGH SURF ADVISORY FROM 8 PM SATURDAY TO 2 PM PDT MONDAY FOR THE
SAN DIEGO COUNTY COASTAL AREAS.
PZ...GALE WARNING FROM 9 AM SATURDAY TO 3 AM PDT MONDAY FOR THE
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...MOEDE
AVIATION/MARINE...PGHazardous weather outlook, Mar 16, 4:00 PM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT FRI MAR 16 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-171200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
500 PM PDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
LIGHT PRECIPITATION BEGINNING LATE TONIGHT AHEAD OF A STRONG PACIFIC
STORM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AND SUNDAY...WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE
MOUNTAINS THIS WEEKEND. 1 TO 2 FEET OF SNOW IS EXPECTED ABOVE 6000
FEET...WITH 6 TO 12 INCHES BETWEEN 4000 AND 6000 FEET. SNOW LEVELS
ON SUNDAY WILL BE VERY LOW...DOWN TO 2000 FEET...AND SEVERAL INCHES
OF SNOW WILL ACCUMULATE BETWEEN 2000 AND 4000 FEET SUNDAY. STRONG
WINDS...BLOWING SNOW AND FOG WILL MAKE TRAVEL TREACHEROUS AT TIMES
IN THE MOUNTAINS THIS WEEKEND.
COASTAL AND VALLEY AREAS...MODERATE TO HEAVY RAIN
SATURDAY...CHANGING TO SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
NIGHT AND SUNDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED FOR SATURDAY
AND SUNDAY.
DESERTS...HIGH WIND WARNINGS HAVE BEEN ISSUED FOR SATURDAY AND
SUNDAY. TRAVEL WILL BE DIFFICULT IN THE STRONG GUSTY WINDS. BLOWING
DUST AND SAND WILL REDUCE VISIBILITY AT TIMES.
COASTAL WATERS...A GALE WARNING HAS BEEN ISSUED FOR SATURDAY AND
SUNDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY...AS
ARE WATERSPOUTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS WEEKEND. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
MOEDE
Event by event
5 high wind, 3 heavy rain, 2 winter storm, 1 flood, 1 heavy snow. Local standard time, as filed.
High Wind, Apple and Lucerne Valleys
- When
- March 17, 12:00 AM PST to 11:00 AM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A spotter in Lucerne Valley estimated wind gusts of 75 mph with numerous power outages in the Lucerne Valley area. A nearby mesonet station reported wind gusts of 58 and 60 mph between 0800 and 0900 PST on the 17th.
At 0730 PST, the Victorville airport reported visibility of one quarter mile due to blowing dust.
Around 0950 PST, another spotter reported sustained winds of 30 mph with gusts to 50 mph and blowing dusts causing visibility of less than 200 yards.
High Wind, Coachella Valley
- When
- March 17, 12:00 AM PST to 5:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Sky Valley mesonet station between 0000 and 0044 PST and ended between 0200 and 0300 PST. During this time, a peak gust of 71 mph was recorded between 0200 and 0300 PST. High winds were again recorded between 1544 and 1744 PST with sustained winds of 42 mph and a gust to 60 mph.
High Wind, San Diego County Mountains
- When
- March 17, 4:00 AM PST to 8:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High wind began at the Harrison Park mesonet station between 0530 and 0600 PST and ended between 1045 and 1100 PST on the 17th. During that time, a peak gust of 67 mph was measured between 0940 and 0950 PST. There were also several other gusts above 60 mph measured there that day.
Flood, San Bernardino
- When
- March 17, 8:00 AM PST to 1:00 PM PST
- Where
- San Bernardino County, 1.52 mi NE of Devore to 0.22 mi SSW of Devore
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.238, -117.385
Heavy rain of approximately 2.5 inches within 3-4 hours at Lytle Creek resulted in the creek running near bank-full. Upstream, the creek was 2-3 feet deep and 25 feet wide. The rise in the creek resulted in the partial wash-out of a dirt road leading to the Green Mountain Ranch Resort.
High Wind, Apple and Lucerne Valleys
- When
- March 17, 10:00 AM PST to 5:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began at the Burns Canyon RAWS between 0851 and 0951 PST and ended between 1651 and 1751 PST on the 17th. During that time, several gusts over 60 mph were recorded including a peak gust of 69 mph measured between 0951 and 1051 PST.
Heavy Rain, Riverside
- When
- March 17, 11:00 AM PST to 2:00 PM PST
- Where
- Riverside County, 10.7 mi E of Anza
- Reported by
- Public
- Coordinates
- 33.571, -116.496
Heavy rain caused mud and rocks to cover part of Highway 74 near Ribbonwood Drive in Mountain Center.
Heavy Rain, San Diego
- When
- March 17, 12:30 PM PST to 2:30 PM PST
- Where
- San Diego County, 3.27 mi SSW of Mt Laguna Afs
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -116.450
Heavy rain caused a rock slide across Sunrise Highway (S1) near mile marker 18.
Heavy Rain, San Bernardino
- When
- March 17, 2:00 PM PST to 10:00 PM PST
- Where
- San Bernardino County, 1 mi S of Lake Arrowhead
- Reported by
- Department of Highways
- Coordinates
- 34.236, -117.180
Several rock and mud slides on Highway 18 between Lake Gregory and Running Springs due to heavy rain throughout the afternoon and evening.
Winter Storm, San Bernardino County Mountains
- When
- March 17, 8:00 PM PST to March 18, 11:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Snowfall totals from late-night on the 17th through the 18th include: Arrowbear with 18 to 24 inches, Big Bear with 15 inches, Wrightwood with 7 to 13 inches, Onyx Summit with 11.5 inches, 9 to 10 inches at Forest Falls, Snow Summit and Bear Mountain ski resorts with 28 to 30 inches, and Mount Baldy/Mountain High ski resorts with 22 inches. Chains were required in all areas. Several periods of blizzard conditions and dense fog were reported as well.
High Wind, Apple and Lucerne Valleys
- When
- March 17, 11:30 PM PST to March 18, 4:00 AM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $500
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began at the Burns Canyon RAWS between 2351 PST on the 17th and 0051 PST on the 18th and ended between 0251 and 0351 on the 18th. During that time, a peak gust of 71 mph measured between 2351 and 0051 PST. Several gusts over 60 mph were also recorded that night along with sustained winds between 44 and 49 mph.
At the other end of the Morongo Valley in Beaumont (Riverside County), a large traffic sign was blown into the fast lane on west-bound Highway 60 near the summit.
Winter Storm, Riverside County Mountains
- When
- March 18, 12:00 PM PST to 11:59 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Snowfall totals for the 18th include: Pine Cove with 11 inches, Idyllwild with 10 inches and traces of snow sticking down to 1500 feet in Hemet and up to 3 inches at 2600 feet in Cherry Valley. The Palm Springs Aerial Tramway received 24 inches of snow, which closed the tram for most of the day on the 18th, reopening the morning of the 19th. |Highway 74 was closed at Highway 371 on the evening of the 18th between Pinyon Pines and Anza due to heavy snow and blizzard conditions. Chains were required between San Jacinto and the Coachella Valley and in several other mountain locations. Several traffic collisions occurred as well due to cars sliding around on the icy and snowy roads.
Heavy Snow, San Diego County Mountains
- When
- March 18, 12:00 PM PST to March 19, 9:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Snowfall totals from the Saturday 18th through the afternoon of the 19th include: Mt. Laguna with 14 inches, Cuyamaca State Park with 5+ inches (2-foot drifts), Julian with 12 inches, Warner Springs with 5 inches and Wynola with 4 inches. Strong winds caused many areas of blowing snow, blizzard conditions with very low visibility and large snow drifts. Many slide-outs and accidents occurred on area roadways including Highways 78 and 79. |Interstate 8 was closed in both directions from East Willows Road in Alpine to Ocotillo due to heavy snow, graupel and 100 foot visibility. The highway was closed around 0130 PST on the 19th and reopened at 0800 PST that morning. |The Boulevard West mesonet station reported sustained winds near 40 mph for several hours on the 18th between about 1600 and 1900 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind and Heavy Rain in California, March 17 to 18, 20121 death · $57,000 · 3 events
- Heat in Vermont, March 17 to 22, 2012$9.7 million · 16 events
- Heat in New York, March 17 to 22, 2012$2.1 million · 9 events
- Hail and Damaging Wind in South Carolina, March 17, 2012$403,000 · 1 in hail · 3 events
- Heat in New York, March 17 to 23, 201218 events
- Flood and Hail in Illinois, March 17, 2012$5,000 · 1 in hail · 15 events
- Winter Storm and High Wind in Utah, March 17 to 20, 201276 kt wind · 12 events
- Heavy Snow in Montana, March 17 to 19, 201211 events
- Flash Flooding and Hail in Missouri, March 17, 20121 in hail · 10 events
- Lightning Strike in South Carolina, March 17, 2012$15,000 · 1 event
- Heavy Snow and High Wind in Arizona, March 17 to 19, 201254 kt wind · 9 events
- Heat in Pennsylvania, March 17 to 23, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371714, 371720, 371742, 371749, 371754, 371759, 371762, 371765, 371770, 371768, 371771, 374737.